Alert archive / Colorado / Red Flag Warnings in 2025
Red Flag Warning 21, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Jul 9, 2025, 2:11 AM MDT for 13 counties in Colorado; Grand County, San Juan County, Uintah County, Utah. It took effect at Jul 10, 2025, 12:00 PM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2025, 2:11 AM MDT (08:11 UTC)
- In effect from
- Jul 10, 2025, 12:00 PM MDT
- Expired
- Jul 10, 2025, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Pitkin County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 59 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:36 PM MDT | NON-TSTM WND GST 44 | 3 Wsw Oxford, CO | ASOS station KDRO Durango La Plata Cnty Airport. |
| Jul 10, 1:55 PM MDT | NON-TSTM WND GST 67 | 10 Ese Waunita Hot Spgs, CO | AWOS station KMYP Monarch Pass. |
| Jul 10, 2:00 PM MDT | NON-TSTM WND GST 50 | 3 Ene Breen, CO | Mesonet station AR904 Hesperus. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5716 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638 WWUS85 KGJT 090811 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 211 AM MDT Wed Jul 9 2025 COZ207-290>294-UTZ487-490-491-100000- /O.UPG.KGJT.FW.A.0018.250710T1800Z-250711T0200Z/ /O.NEW.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-Northern San Juan Forecast Area- North Fork Forecast Area-Gunnison Basin Forecast Area- Southwest Colorado Upper West Forecast Area-Book Cliffs- Colorado River Basin-Southeast Utah- 211 AM MDT Wed Jul 9 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, 291, 292, 293, 294, 487, 490, AND 491... The National Weather Service in Grand Junction has issued a Red Flag Warning for gusty winds, low relative humidity and dry fuels, which is in effect from noon to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area, Fire Weather Zone 291 Northern San Juan Forecast Area, Fire Weather Zone 292 North Fork Forecast Area, Fire Weather Zone 293 Gunnison Basin Forecast Area and Fire Weather Zone 294 Southwest Colorado Upper West Forecast Area. In Utah, Fire Weather Zone 487 Book Cliffs, Fire Weather Zone 490 Colorado River Basin and Fire Weather Zone 491 Southeast Utah. * TIMING...From noon to 8 PM MDT Thursday. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-205-100000- /O.UPG.KGJT.FW.A.0018.250710T1800Z-250711T0200Z/ /O.NEW.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/ Lower Colorado River-Colorado River Headwaters- 211 AM MDT Wed Jul 9 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 203 AND 205 BELOW 8000 FEET... The National Weather Service in Grand Junction has issued a Red Flag Warning below 8000 feet for gusty winds, low relative humidity and dry fuels, which is in effect from noon to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River and Fire Weather Zone 205 Colorado River Headwaters below 8000 feet. * TIMING...From noon to 8 PM MDT Thursday. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...7 to 12 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
164 WWUS85 KGJT 091842 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 1242 PM MDT Wed Jul 9 2025 COZ207-290>294-UTZ487-490-491-101200- /O.CON.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-Northern San Juan Forecast Area- North Fork Forecast Area-Gunnison Basin Forecast Area- Southwest Colorado Upper West Forecast Area-Book Cliffs- Colorado River Basin-Southeast Utah- 1242 PM MDT Wed Jul 9 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, 291, 292, 293, 294, 487, 490, AND 491... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area, Fire Weather Zone 291 Northern San Juan Forecast Area, Fire Weather Zone 292 North Fork Forecast Area, Fire Weather Zone 293 Gunnison Basin Forecast Area and Fire Weather Zone 294 Southwest Colorado Upper West Forecast Area. In Utah, Fire Weather Zone 487 Book Cliffs, Fire Weather Zone 490 Colorado River Basin and Fire Weather Zone 491 Southeast Utah. * TIMING...From noon to 8 PM MDT Thursday. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-205-101200- /O.CON.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/ Lower Colorado River-Colorado River Headwaters- 1242 PM MDT Wed Jul 9 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 203 AND 205 BELOW 8000 FEET... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River and Fire Weather Zone 205 Colorado River Headwaters below 8000 feet. * TIMING...From noon to 8 PM MDT Thursday. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...7 to 12 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
094 WWUS85 KGJT 100816 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 216 AM MDT Thu Jul 10 2025 COZ207-290>294-UTZ487-490-491-110200- /O.CON.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-Northern San Juan Forecast Area- North Fork Forecast Area-Gunnison Basin Forecast Area- Southwest Colorado Upper West Forecast Area-Book Cliffs- Colorado River Basin-Southeast Utah- 216 AM MDT Thu Jul 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, 291, 292, 293, 294, 487, 490, AND 491... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area, Fire Weather Zone 291 Northern San Juan Forecast Area, Fire Weather Zone 292 North Fork Forecast Area, Fire Weather Zone 293 Gunnison Basin Forecast Area and Fire Weather Zone 294 Southwest Colorado Upper West Forecast Area. In Utah, Fire Weather Zone 487 Book Cliffs, Fire Weather Zone 490 Colorado River Basin and Fire Weather Zone 491 Southeast Utah. * TIMING...From noon today to 8 PM MDT this evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...6 to 11 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-205-110200- /O.CON.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/ Lower Colorado River-Colorado River Headwaters- 216 AM MDT Thu Jul 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 203 AND 205 BELOW 8000 FEET... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River and Fire Weather Zone 205 Colorado River Headwaters below 8000 feet. * TIMING...From noon today to 8 PM MDT this evening. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
439 WWUS85 KGJT 110154 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 754 PM MDT Thu Jul 10 2025 COZ207-290>294-UTZ487-490-491-110300- /O.EXP.KGJT.FW.W.0021.000000T0000Z-250711T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-Northern San Juan Forecast Area- North Fork Forecast Area-Gunnison Basin Forecast Area- Southwest Colorado Upper West Forecast Area-Book Cliffs- Colorado River Basin-Southeast Utah- 754 PM MDT Thu Jul 10 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, 291, 292, 293, 294, 487, 490, AND 491... Winds will continue to decrease through sunset with only isolated gusts to 30 mph through then. Humidity will be slow to recover in this dry airmass lingering in the 20 to 30 percent range for most of the night where fires are ongoing. $$ COZ203-205-110300- /O.EXP.KGJT.FW.W.0021.000000T0000Z-250711T0200Z/ Lower Colorado River-Colorado River Headwaters- 754 PM MDT Thu Jul 10 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 203 AND 205 BELOW 8000 FEET... Winds will continue to decrease through sunset with only isolated gusts to 30 mph through then. Humidity will be slow to recover in this dry airmass lingering in the 20 to 30 percent range for most of the night where fires are ongoing. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Jul 8, 11:20 PM MDT, 2 hours 51 minutes earlier. Its key messages:
- Hot temperatures to occur today and will persist over the coming days. The hottest day looks to be Wednesday with triple digit highs expected for the Grand Valley and central and southeast Utah.
- A passing wave on Thursday may bring some light precip to the area.
- An increase in afternoon winds late in the week brings a return of fire weather concerns. Fire Weather Watches are in effect on Thursday as a result.
Area forecast discussion, Jul 8, 11:20 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1120 PM MDT Tue Jul 8 2025
.KEY MESSAGES...
- Hot temperatures to occur today and will persist over the
coming days. The hottest day looks to be Wednesday with triple
digit highs expected for the Grand Valley and central and
southeast Utah.
- A passing wave on Thursday may bring some light precip to the
area.
- An increase in afternoon winds late in the week brings a
return of fire weather concerns. Fire Weather Watches are in
effect on Thursday as a result.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 206 PM MDT Tue Jul 8 2025
Moisture is slightly higher than anticipated today over western
Colorado, which is making way for a handful of terrain-driven storms
early this afternoon. On the other hand, we are running a little
behind on our daytime heating. Cloud cover won't help either, so
most storms should stay on the milder side due to lacking
instability. A couple stronger cells capable of producing
strong outflow winds and small hail cannot be ruled out though.
Fire weather conditions begin to appear tomorrow, though areas of
concern will remain fairly localized. The most likely locations to
meet fire weather criteria look to be along the Book Cliffs and
the Tavaputs. It's here where we anticipate an uptick in gusts
to 25-30 mph, likely due to a transient shortwave passing
overhead, preceding the more robust low currently situated off
the west coast. This feature does bring some potential for late
afternoon showers along the high terrain, but with PWAT's only
marginally above normal (100-130% of normal), it's unlikely that
we will see much measurable rainfall across the region.
Otherwise, we continue to sit 5-10 degrees above normal with
tomorrow expected to be the hottest day for the following week.
Portions of lower valleys should expect triple digit highs today
and tomorrow.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 206 PM MDT Tue Jul 8 2025
On Thursday a weak shortwave trough passes over the northern CWA.
The wave will pull moisture in from the southwest that should
interact with the terrain and a weak cold front passing through. As
a result scattered showers and storms will be possible across the
area with a focus north of I-70 close to the wave and front.
Unfortunately, with warm temperatures and dry low levels measurable
rainfall will be hard to come outside of the higher terrain. Even
those amounts should be minor. The showers will have better chances
at producing strong wind gusts upwards of 40-60 mph given the large
temp-dew point spread at the surface. There is a bit uncertainty
with the timing of the wave. Previous model runs were bringing it
through during the morning hours and the latest runs are suggesting
the afternoon. Allowing for some surface heating would maximize the
shower coverage and strong gust potential. The other concern is
critical fire weather conditions. The wave looks to increase the
pressure gradient aloft so wind gusts over 25 mph appear to be
common in the afternoon, which would lead to red flags given RH in
the single digits and teens. Temperatures will be well above normal.
The wave departs on Friday leaving west-northwest flow aloft in
place. The gradient should relax some, so lower wind speeds, but
pockets of localized fire weather conditions still look possible.
Temperatures do not change much. Isolated showers look possible in
the afternoon due to some lingering moisture. Over the weekend the
high pressure becomes the dominate feature in the Desert Southwest
so expect our temperatures to climb a little each day going into
next week. There are hints of moisture in the region, but once again
not expecting moisture levels that are capable of widespread showers
and or downpours.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1118 PM MDT Tue Jul 8 2025
VFR conditions will prevail for the next 24 hours. Deep mixing
will allow another day of wind gusts of 25 to 30 mph in the
afternoon.
&&
.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 8 2025
Localized critical fire weather conditions are expected tomorrow.
Though moisture is limited, some isolated storms are possible.
Lightning from these storms could pose a threat for new starts.
More widespread critical fire weather conditions occur on Thursday
as 25-30 mph gusts are expected. As a result, Fire Weather
Watches are in place for multiple zones on Thursday. Friday is
also shaping up to be concerning for fire weather, so stay updated
over the next couple days for more information.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ203-205-207-290>294.
UT...Fire Weather Watch from Thursday afternoon through Thursday
evening for UTZ487-490-491.
&&
SHORT TERM...BW
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...In the hours before
Local storm report, Jul 8, 10:42 PM MDT, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1042 PM MDT Tue Jul 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM Rain 4 NNE Vallecito 37.43N 107.56W
07/08/2025 M0.14 Inch La Plata CO Trained Spotter
&&Nearby
Red Flag Warnings in Colorado, 2025Red Flag Warnings in Utah, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.